To Your Health
January, 2017 (Vol. 11, Issue 01)
Having Trouble Hearing? Pain Relievers May Be to Blame
By Editorial Staff
Hearing loss is no laughing matter; in fact, if you experience partial or total hearing loss, laughter and other sounds that make life so enjoyable may become a heartbreaking thing of the past.
Unfortunately, a new study suggests long-term use of over-the-counter pain relievers (at least twice weekly for six years or longer) may be linked to hearing problems compared to use for less than one year.
The study analyzed long-term data on nearly 56,000 women and found use of nonsteroidal anti-inflammatories (NSAIDs) commonly purchased over the counter for pain relief (e.g., Aleve, Motrin, Tylenol). While the study authors are quick to caution that their findings don't necessarily prove that long-term use of NSAIDs causes hearing loss, it adds to the evidence suggesting hearing problems are a potential side effect.
If you think six years of continual NSAID use, twice weekly, is a bit extreme, think again: That's only two times a week, every week, to mask back, neck, headache, joint and other types of pain that affect millions of people each and every day. In many cases, the pain is indeed chronic, lasting years on end without appropriate treatment.
Of course, those are the people who take drugs instead of visiting a doctor of chiropractic to help determine and correct the underlying cause of their pain. Have you talked to yours lately? Put the pain pills away and schedule a visit today.